Missouri, 2005

Tornado in Missouri, August 13, 2005

August 13, 2005 · NWS EAX · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 13, 9:32 AM CST, 5 hours 21 minutes earlier.

Area forecast discussion, Aug 13, 9:32 AM CST, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1032 AM CDT SAT AUG 13 2005

.DISCUSSION...

SHOWERS STILL MOVING ACROSS NORTHERN MISSOURI.  HAVE LOWERED HIGH
TEMPS A FEW DEGREES UP NORTH TO ACCOUNT FOR THIS.  SURFACE ANALYSIS
SHOWS FRONT DRAPED ACROSS NORTHERN THIRD OF AREA.  EXPECT TO SEE
THIS MOVE SLIGHTLY FARTHER SOUTH THIS AFTERNOON AND GENERATE ANOTHER
ROUND OF THUNDERSTORMS. GOING POPS HAS THIS SCENARIO COVERED WELL.
HAVE LOWERED TEMPERATURE SLIGHTLY IN I70 CORRIDOR TO MATCH UP WITH
MORNING TREND.  ZFP ALREADY OUT.

LVK

&&

.PREV DISCUSSION...

415 AM...
MUCH NEEDED RAIN WILL CONTINUE TO BE THE PRIMARY FOCUS FOR THIS
FORECAST PACKAGE. STALLED SURFACE FRONT NOT EASILY FOUND AS NUMEROUS
ROUNDS OF CONVECTION OVER THE PAST 24 HOURS HAS MADE A MISH-MASH OF
SURFACE FEATURES OVER KS/MO. BEST ANALYSIS SHOWS A WEAK SURFACE LOW
OVER CENTRAL KS WITH BOUNDARY EXTENDING EAST THROUGH CENTRAL MO.
850MB BOUNDARY LIES ACROSS NORTHERN KS AND MO. NAM/GFS/RUC/CANADIAN
QPF FOCUS ON 850MB BOUNDARY FOR PRIMARY CONVECTION THIS MORNING.
REGIONAL RADARS SUPPORT THIS BUT SURFACE BASED CONVECTION CONTINUES
TO LIFT NORTHEAST INTO SOUTHERN HALF OF CWA. BEST ISENTROPIC LIFT ON
310K/315K SURFACES IS OVER NORTHERN MO THIS MORNING. THAT COMBINED
WITH FAVORABLE RIGHT REAR QUAD OF BROAD UPPER LEVEL JET STREAK WILL
PROVIDE FAVORABLE SUPPORT FOR NUMEROUS SHOWERS AND THUNDERSTORMS
ACROSS NORTHERN CWA THIS MORNING. MODERATELY STRONG SOUTHERLY LOW
LEVEL JET AS NOTED IN PROFILER DATA CONTINUES TO FEED DEEP MOISTURE
INTO THE SURFACE BOUNDARY. LOW LEVEL JET SHOULD WEAKEN SOME BY LATE
MORNING.

DIFFICULT TO DETERMINE HOW FAR NORTH WEAK SURFACE FRONT WILL/CAN
LIFT NORTH. SCATTERED MORNING CONVECTION OVER SOUTHERN HALF OF CWA
WILL REINFORCE PRESENT LOCATION OF FRONT. WILL ALLOW FOR SLIGHT
NORTHWARD DRIFT OF FRONT. WATER VAPOR IMAGERY CONTINUES TO SHOW
LARGE FETCH OF MID/HIGH LEVEL SUBTROPICAL MOISTURE STREAMING
NORTHEAST FROM SOUTHERN ROCKIES THROUGH MID MO RIVER VALLEY. AS
NOTED YESTERDAY THIS WILL SUPPORT DEEP CONVECTION. WITH PRECIPITABLE
WATER VALUES STILL IN EXCESS OF 2 INCHES WILL ONCE AGAIN HAVE TO
DEAL WITH LOCALIZED HEAVY RAINFALL AND NUISANCE FLOODING. FLASH
FLOOD GUIDANCE VALUES HAVE DROPPED TO THE 2 TO 2.5 INCH RANGE FROM
SOUTHWEST CWA NORTHEASTWARD ALONG THE MO RIVER. DOPPLER RADAR STORM
TOTALS SHOW 1 TO 2 INCH RAINS WERE COMMON SOUTH OF A MCI TO MOBERLY
LINE. A BAND OF HEAVY RAINFALL BETWEEN 2 AND 4 INCHES WAS ESTIMATED
TO HAVE FALLEN FROM HIGGINSVILLE TO BETWEEN MOBERLY AND BOONVILLE.
DURING THE AFTERNOON AM EXPECTING TO SEE MORE SURFACE BASED
CONVECTION FORM NEAR THE QUASI-STATIONARY BOUNDARY NEAR THE MO RIVER
AS AIRMASS BECOMES MORE UNSTABLE. WATER VAPOR IMAGERY ALSO HINTS AT
A WEAK VORTICITY LOBE OVER THE WESTERN TX PANHANDLE AND ANOTHER MORE
STRUNG OUT LOBE OVER CENTRAL KS. THIS LATTER FEATURE IS PROGGED TO
AID THE AFTERNOON CONVECTION ALONG THE SURFACE FRONT.

SOUTH OF BOUNDARY COULD SEE SOME BREAKS IN CLOUDINESS SO IT IS
POSSIBLE FOR PARTS OF SOUTHERN CWA TO SEE 90 THIS AFTERNOON.
NORTHERN MO WILL STRUGGLE TO REACH UPPER 70S.

WILL CONTINUE WITH LIKELY POPS FOR TONIGHT OVER ALL BUT FAR NORTHERN
MO AS UPPER LEVEL DIVERGENCE FIELD ASSOCIATED WITH RIGHT REAR QUAD
OF BROAD JET STREAK SHIFTS EASTWARD. SHOULD SEE SEVERAL ROUNDS OF
STORMS TONIGHT. IF WIDESPREAD HEAVY RAINFALL OCCURS TODAY DAYSHIFT
MAY NEED TO CONSIDER FLASH FLOOD WATCH FOR TONIGHT.

FRONTAL BOUNDARY WILL CONTINUE TO BE A PLAYER IN OUR WEATHER THROUGH
MONDAY AS IT REFUSES TO MOVE FAR ENOUGH AWAY. SERIES OF WEAK
IMPULSES ALONG WITH ISENTROPIC LIFT WILL CONTINUE THE THREAT OF POST
FRONTAL ELEVATED CONVECTION OVER SOUTHER HALF OF CWA. HAVE RAISED
POPS ACROSS FAR SOUTHERN COUNTIES SUNDAY NIGHT AND MONDAY. HAVE
LOWERED TEMPERATURES ACROSS SOUTHERN COUNTIES TO ACCOUNT FOR
EXPECTED RAINS.

MJ
&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.

WFO EAX
Hazardous weather outlook, Aug 13, 11:58 AM CST, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1258 PM CDT SAT AUG 13 2005

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-141800-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
1258 PM CDT SAT AUG 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PERIODS OF SHOWERS AND THUNDERSTORMS WILL AFFECT THE ENTIRE REGION
THROUGH TONIGHT. A WEAK FRONTAL BOUNDARY EXTENDS FROM CENTRAL KANSAS
EASTWARD THROUGH CENTRAL MISSOURI. THIS BOUNDARY WILL BE THE FOCUS
FOR SHOWERS AND THUNDERSTORMS. A FEW OF THE STORMS MAY BECOME STRONG
OVER WEST CENTRAL INTO CENTRAL MISSOURI...WITH GUSTY WINDS TO NEAR 50
MPH AND SMALL HAIL POSSIBLE. HEAVY RAINFALL IS LIKELY WITH ONE TO TWO
MORE INCHES OF RAIN POSSIBLE BY SUNDAY MORNING. THE HEAVY RAIN IS
EXPECTED OVER EAST CENTRAL KANSAS INTO CENTRAL MISSOURI
INITIALLY...WITH ADDITIONAL RAIN SPREADING NORTH THROUGH THE NIGHT.
SINCE HEAVY RAINS HAVE ALREADY FALLEN...THE POTENTIAL EXISTS FOR
MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE A THREAT
MAINLY ALONG AND SOUTH OF THE MISSOURI RIVER SUNDAY THROUGH MONDAY
...AS THE FRONTAL BOUNDARY REMAINS NEARLY STATIONARY DURING THIS
PERIOD. SEVERAL ROUNDS OF THUNDERSTORMS ARE FORECAST TO MOVE ACROSS
CENTRAL MISSOURI AND EXTREME EAST CENTRAL KANSAS.

THERE WILL BE ABUNDANT MOISTURE AVAILABLE TO FUEL HEAVY RAIN
PRODUCING STORMS. THERE VERY WELL COULD BE STORMS WHICH MOVE ACROSS
THE SAME AREAS WHICH HAVE ALREADY RECEIVED HEAVY RAINFALL. MINOR
FLOODING WILL CONTINUE TO BE A PROBLEM THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NRR

In the hours before

Special weather statement, Aug 13, 12:49 PM CST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
149 PM CDT SAT AUG 13 2005

MOZ043-044-053-054-131930-
BATES-CASS-HENRY-JOHNSON-
149 PM CDT SAT AUG 13 2005

...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN BATES...NORTHWESTERN
HENRY...SOUTHEASTERN CASS AND SOUTHWESTERN JOHNSON COUNTIES...

AT 146 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MERWIN TO 8 MILES
NORTHWEST OF APPLETON CITY...OR ALONG A LINE EXTENDING FROM 15 MILES
NORTHWEST OF BUTLER TO 8 MILES NORTHWEST OF APPLETON CITY...MOVING
EAST AT 40 MPH.

THESE STORMS WILL BE...
  NEAR ADRIAN BY 155 PM CDT.
  NEAR ARCHIE BY 200 PM CDT.
  NEAR BALLARD BY 205 PM CDT.
  NEAR DAYTON BY 215 PM CDT.
  NEAR CREIGHTON BY 225 PM CDT.
  NEAR URICH BY 230 PM CDT.

WINDS BETWEEN 40 AND 50 MPH ARE EXPECTED WITH THESE STORMS.

LVK
Special weather statement, Aug 13, 2:19 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
319 PM CDT SAT AUG 13 2005

MOZ038>040-045-046-132115-
COOPER-HOWARD-LAFAYETTE-PETTIS-SALINE-
319 PM CDT SAT AUG 13 2005

...SIGNIFICANT WEATHER ALERT FOR COOPER...HOWARD...NORTHEASTERN
LAFAYETTE...NORTHEASTERN PETTIS AND SALINE COUNTIES...

AT 315 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MAYVIEW TO 6 MILES
NORTHEAST OF SWEET SPRINGS TO SMITHTON...OR ALONG A LINE EXTENDING
FROM 22 MILES NORTH OF WARRENSBURG TO 10 MILES SOUTHWEST OF MARSHALL
TO 9 MILES EAST OF SEDALIA...MOVING NORTHEAST AT 35 MPH. THE LEADING
EDGE OF THE LINE OF STORMS CONTAINS WINDS BETWEEN 40 AND 50 MPH.

THESE STORMS WILL BE...
  NEAR ALMA BY 325 PM CDT.
  NEAR PLEASANT GREEN BY 330 PM CDT.
  NEAR DOVER BY 335 PM CDT.
  NEAR NELSON BY 340 PM CDT.
  NEAR WAVERLY BY 345 PM CDT.
  NEAR MALTA BEND BY 350 PM CDT.

WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS.

LVK

The radar

The Pleasant Hill radar (KEAX), 128 km away, was scanning. The volume nearest the first event began at 20:51 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Cooper

When
August 13, 2:53 PM CST to 3:00 PM CST
Where
Cooper County, 8 mi SSW of Boonville
Rating
F0
Path length
8 mi
Path width
100 yd
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
38.867, -92.783

F0 gustnado along the leading edge of a line of thunderstorms produced damage to several homes in southwest Boonville. Also roofs torn off trailers, and numerous trees downed.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2005Every state in 2005This day in weather historyThe tornado archive for Missouri, 2005Warnings in Missouri, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471652.